Alert archive / Kansas / Wind Chill Advisories in 2016

Wind Chill Advisory 1, NWS Wichita, KS

December 17, 201626 counties in Kansas

NWS Wichita, KS issued this wind chill advisory at Dec 17, 2016, 11:23 PM CST for 26 counties in Kansas. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2016, 11:23 PM CST (05:23 UTC)
Expired
Dec 18, 2016, 10:53 AM CST
In force
12 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -146 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-146 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WWUS43 KICT 180523
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1123 PM CST SAT DEC 17 2016

...A WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 11 AM CST
SUNDAY...

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181700-
/O.CAN.KICT.WW.Y.0009.000000T0000Z-161218T1700Z/
/O.NEW.KICT.WC.Y.0001.161218T0523Z-161218T1700Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE...
GREAT BEND...ELLSWORTH...WILSON...SALINA...LYONS...STERLING...
MCPHERSON...HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS...
STRONG CITY...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
ANDOVER...ROSE HILL...EUREKA...MADISON...YATES CENTER...IOLA...
HUMBOLDT...KINGMAN...DERBY...HAYSVILLE...BEL AIRE...PARK CITY...
VALLEY CENTER...WICHITA...ANTHONY...HARPER...ATTICA...
WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...MOLINE...
LONGTON...GRENOLA...NEODESHA...FREDONIA...CHANUTE...SEDAN...
CEDAR VALE...COFFEYVILLE...INDEPENDENCE...PARSONS
1123 PM CST SAT DEC 17 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM CST SUNDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM CST SUNDAY. THE WINTER
WEATHER ADVISORY HAS BEEN CANCELLED. 

* WIND CHILL VALUES...FROM 13 BELOW TO 27 BELOW ZERO THROUGH
  SUNDAY MORNING WITH THE MOST DANGEROUS WIND CHILLS IN CENTRAL
  KANSAS.

* MAIN IMPACTS...DANGEROUS WIND CHILLS ARE IMMINENT THROUGH LATE
  SUNDAY MORNING. ROADS AND HIGHWAYS REMAIN SLICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT BITTERLY COLD AIR AND WINDS WILL
COMBINE TO PRODUCE DANGEROUS WIND CHILLS. FROST BITE AND
HYPOTHERMIA WILL RESULT IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST
VENTURE OUTDOORS...DRESS IN LAYERS. BE SURE YOUR HEAD...HANDS AND
FEET ARE WELL PROTECTED! WATCH YOUR PETS!

&&


$$

ES
2 follow-up statements
634 
WWUS43 KICT 180852
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
252 AM CST SUN DEC 18 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181700-
/O.CON.KICT.WC.Y.0001.000000T0000Z-161218T1700Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE...
GREAT BEND...ELLSWORTH...WILSON...SALINA...LYONS...STERLING...
MCPHERSON...HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS...
STRONG CITY...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
ANDOVER...ROSE HILL...EUREKA...MADISON...YATES CENTER...IOLA...
HUMBOLDT...KINGMAN...DERBY...HAYSVILLE...BEL AIRE...PARK CITY...
VALLEY CENTER...WICHITA...ANTHONY...HARPER...ATTICA...
WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...MOLINE...
LONGTON...GRENOLA...NEODESHA...FREDONIA...CHANUTE...SEDAN...
CEDAR VALE...COFFEYVILLE...INDEPENDENCE...PARSONS
252 AM CST SUN DEC 18 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WIND CHILL VALUES...FROM 15 TO 25 BELOW ZERO THROUGH LATE THIS
  MORNING.

* MAIN IMPACTS...DANGEROUSLY LOW WIND CHILL VALUES MAY 
  CAUSE FROSTBITE OF EXPOSED FLESH IN A SHORT TIME. HYPOTHERMIA 
  MAY DEVELOP QUICKLY IF INDIVIDUALS VENTURE OUTSIDE WITHOUT 
  ADEQUATE PROTECTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT BITTERLY COLD AIR AND WINDS WILL
COMBINE TO PRODUCE DANGEROUS WIND CHILLS. FROST BITE AND
HYPOTHERMIA WILL RESULT IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST
VENTURE OUTDOORS...DRESS IN LAYERS. BE SURE YOUR HEAD...HANDS AND
FEET ARE WELL PROTECTED! WATCH YOUR PETS!

&&

$$
602 
WWUS43 KICT 181653
WSWICT

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1053 AM CST SUN DEC 18 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181800-
/O.CAN.KICT.WC.Y.0001.000000T0000Z-161218T1700Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE...
GREAT BEND...ELLSWORTH...WILSON...SALINA...LYONS...STERLING...
MCPHERSON...HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS...
STRONG CITY...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
ANDOVER...ROSE HILL...EUREKA...MADISON...YATES CENTER...IOLA...
HUMBOLDT...KINGMAN...DERBY...HAYSVILLE...BEL AIRE...PARK CITY...
VALLEY CENTER...WICHITA...ANTHONY...HARPER...ATTICA...
WELLINGTON...WINFIELD...ARKANSAS CITY...HOWARD...MOLINE...
LONGTON...GRENOLA...NEODESHA...FREDONIA...CHANUTE...SEDAN...
CEDAR VALE...COFFEYVILLE...INDEPENDENCE...PARSONS
1053 AM CST SUN DEC 18 2016

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
CHILL ADVISORY. 

WHILE IT STILL REMAINS BITTERLY COLD ACROSS THE REGION...MOST
WIND CHILL VALUES HAVE CLIMBED ABOVE ADVISORY LEVELS...SO THE WIND
CHILL ADVISORY WILL BE ALLOWED TO EXPIRE AT 11 AM.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 17, 6:15 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Dec 17, 6:15 PM CST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
615 PM CST Sat Dec 17 2016

.SHORT TERM...(This evening through Tuesday night)
Issued at 223 PM CST Sat Dec 17 2016

Tonight-Sunday morning:
Bulk of the snow at 0000 UTC will likely be occurring along/east
of I-35 as main upper forcing moves east in the evening. Given
depth of saturated layer, thinking some flurries may dribble
behind main snow band until the clouds finally thin. The rapid
influx of drier air/subsidence should limit flurries temporally.
Winds will diminish some overnight, but fresh snow and cold air
advection will likely result in coolest night of the season.
Currently plan to keep winter weather advisory going through
tomorrow morning for the snow tonight and wind chills overnight/
tomorrow morning.

Sunday afternoon-Tuesday:
Afternoon temperatures will recover slightly on Sunday with more
insolation at the ground but another cold night Sunday night with
light winds. Return flow on Monday will allow temperatures to rise
close to freezing. Series of weak ripples in upper flow may temporarily
increase high clouds, but lack of moisture will likely preclude
any precipitation. -Howerton

.LONG TERM...(Wednesday through Saturday)
Issued at 223 PM CST Sat Dec 17 2016

One decent shortwave should move through Wednesday night, followed
by some brief ridging in upper flow. Medium range models have been
very inconsistent with timing and location of next longwave over
the western US late in this period. Appears that the 1200 UTC
GFS/ECMWF deterministic runs are fairly similar, but suspect that
is more likely just coincidence, than agreement on a final solution.
Initialization grids have low pops for Friday night/Saturday, and
will go with that for now for consistency, despite reservations
on its accuracy. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 615 PM CST Sat Dec 17 2016

The band of SN conts to surge east acrs Cntrl & Ern KS as a stg NE
to SW-oriented mid-upr trof surges east twd the MS Valley. N-NW
winds sustained ~20kts w/ ~30kt gusts wl no doubt cont to cause
BLSN w/ wdsprd 1-2SM vsbys. The rpd ewd progression of the system
wl rslt in rpdly improving cigs & vsbys w/ most areas VFR ~03Z.
The exception wud be SE KS where KCNU may not reach VFR til ~08Z.
The N-NW winds wl quickly dmnsh this eve as stg high pressure
pushes east into the Great Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    -2  16   3  30 /  60   0   0   0
Hutchinson      -3  17   3  31 /  30   0   0   0
Newton          -3  15   4  29 /  60   0   0   0
ElDorado        -2  15   2  29 /  90   0   0   0
Winfield-KWLD    1  18   3  31 /  70   0   0   0
Russell         -7  20   4  32 /  10   0   0   0
Great Bend      -7  19   3  31 /  10   0   0   0
Salina          -8  17   3  31 /  20   0   0   0
McPherson       -6  16   2  30 /  30   0   0   0
Coffeyville      3  17   3  30 /  90   0   0   0
Chanute          1  14   1  29 / 100   0   0   0
Iola             0  14   1  28 / 100   0   0   0
Parsons-KPPF     3  16   1  29 / 100   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM CST Sunday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...EPS
Hazardous weather outlook, Dec 17, 3:54 PM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CST SAT DEC 17 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
354 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SNOW WILL BE ENDING FROM WEST TO EAST DURING THE EVENING. ONE TO
THREE INCHES OF SNOW ARE EXPECTED AREAWIDE...WITH AREAS OF
BLOWING SNOW AND SHARPLY REDUCED VISIBILITIES AT TIMES.

WIND CHILLS OF -10 TO -20 WILL PERSIST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILLS OF -10 TO -20 WILL LINGER THROUGH LATE SUNDAY
MORNING.

WIND CHILLS FROM ZERO TO -10 ARE EXPECTED MONDAY MORNING.

LIGHT SNOW OR FLURRIES ARE POSSIBLE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

HOWERTON

In the hours before

Local storm report, Dec 17, 5:30 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             ARKANSAS CITY           37.07N 97.04W
12/17/2016  E1.0 INCH        COWLEY             KS   EMERGENCY MNGR

&&

RBL
Local storm report, Dec 17, 5:55 PM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     SNOW             WICHITA EISENHOWER NATL 37.66N 97.44W
12/17/2016  M1.5 INCH        SEDGWICK           KS   OFFICIAL NWS OBS

&&

RBL
Local storm report, Dec 17, 5:59 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
559 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     SNOW             SOUTH WICHITA           37.60N 97.31W
12/17/2016  M3.0 INCH        SEDGWICK           KS   AMATEUR RADIO

            3 INCHES OF SNOW MEASURED NEAR 47TH STREET SOUTH AND
            WOODLAWN.

&&

RBL
Local storm report, Dec 17, 8:20 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
820 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     SNOW             KINGMAN                 37.65N 98.11W
12/17/2016  M1.0 INCH        KINGMAN            KS   TRAINED SPOTTER

&&

RBL
Local storm report, Dec 17, 9:58 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
958 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             1 W WICHITA EISENHOWER  37.66N 97.46W
12/17/2016  M0.1 INCH        SEDGWICK           KS   OFFICIAL NWS OBS

            MEASURED AT THE NATIONAL WEATHER SERVICE.

0357 PM     SNOW             HUTCHINSON              38.07N 97.91W
12/17/2016  E2.0 INCH        RENO               KS   PUBLIC

0430 PM     SNOW             WEST WICHITA            37.69N 97.46W
12/17/2016  M2.0 INCH        SEDGWICK           KS   TRAINED SPOTTER

0438 PM     SNOW             MCPHERSON               38.37N 97.66W
12/17/2016  E2.0 INCH        MCPHERSON          KS   LAW ENFORCEMENT

            SNOW AMOUNTS RANGING FROM 1/2 TO 2 INCHES ACROSS
            MCPHERSON COUNTY.

0449 PM     SNOW             HUTCHINSON              38.07N 97.91W
12/17/2016  M2.0 INCH        RENO               KS   PUBLIC

            2 INCHES OF SNOW IN NORTH HUTCHINSON WITH UP TO 2.5 IN
            SOME LOCATIONS.

0450 PM     SNOW             KINGMAN                 37.65N 98.11W
12/17/2016  E2.0 INCH        KINGMAN            KS   PUBLIC

            1 TO 2 INCHES ACROSS THE TOWN OF KINGMAN.

0530 PM     SNOW             ARKANSAS CITY           37.07N 97.04W
12/17/2016  E1.0 INCH        COWLEY             KS   EMERGENCY MNGR

0554 PM     SNOW             SOUTH WICHITA           37.60N 97.31W
12/17/2016  M3.0 INCH        SEDGWICK           KS   AMATEUR RADIO

            3 INCHES OF SNOW MEASURED NEAR 47TH STREET SOUTH AND
            WOODLAWN.

0554 PM     SNOW             WICHITA EISENHOWER NATL 37.66N 97.44W
12/17/2016  M1.5 INCH        SEDGWICK           KS   OFFICIAL NWS OBS

0819 PM     SNOW             KINGMAN                 37.65N 98.11W
12/17/2016  M1.0 INCH        KINGMAN            KS   TRAINED SPOTTER

&&

RBL

Nearby

Wind Chill Advisories in Kansas, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.